N.W.T. warns of carfentanil and fentanyl detected in drugs in Hay River, including marijuana
Chief public health officer reminds residents where they can access naloxone kits
The N.W.T. chief public health officer issued a warning Friday evening that drugs in Hay River have been found to contain carfentanil and fentanyl, two highly dangerous opiates.
The presence of both have been found in cocaine, crack cocaine and marijuana, reads a news release issued by the chief public health officer.
Carfentanil, fentanyl and other related synthetic compounds are extremely toxic and even small amounts can cause an overdose in someone who has a high drug tolerance.
"People who use drugs should be aware that the drugs they are using may contain other substances which can cause an overdose," the release reads.
"All people who use drugs should have naloxone on hand and be prepared to use it in the event of an overdose and should have someone present when using drugs."
Signs of an overdose includes slow or absent breathing, blue lips and nails, choking, gurgling sounds or snoring, severe sleepiness and cold and clammy skin.
The release said the Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance, encouraging anyone to call for help if they witness or experience an overdose.
The release said that residents across the territory can pick up naloxone kits at all hospitals, health centres and pharmacies.
In Hay River, nalaxone kits are available at the Hay River Regional Health Centre, Public Health and Ring's Pharmacy.
On the K'atl'odeeche First Nation Reserve, nalaxone kits can be picked up at the Judith Fabian Elders Centre.
The release said those experiencing an overdose due to carfentanil may need repeated doses of naxolone.
The territorial government has warned of carfentanil being detected in Hay River multiple times this year, including an alert last week.